Thursday, August 5, 2010

supplement and PD

Vitamin supplements are necessary to people with/out parkinson's disease.

However there are some vitamins supplements have interaction with Parkinson's medications.

The side effects are dizziness, irregular blood pressure. However there are different.

Why not all the people with parkinson's disease have the side effects?

Some side effects are interaction with other medications for other illness.

Doctors have difficulty to communicate with the patients.

Kindly advise


Posted Today, 11:02 AM

Dear Mr. Teo,
If the supplement contains the recommended daily amount of the vitamins and trace minerals, I would not ordinarily expect them to cause any side effects. Because it can be difficult for some people with PD to obtain a balanced diet, I often recommend such a supplement.

There are, however, certain disease states, such as Wilson’s disease and “iron overload” that can be worsened by certain minerals. Wilson’s disease is a condition in which a person cannot metabolize copper normally, and must carefully monitor copper intake. Hemochromatosis (iron overload) is another condition in which an individual does not absorb a mineral normally, causing a buildup in the body. For more information, see:

Wilson’s disease


I do recommend that persons over age 50 use a supplement that contains little or no iron, because iron is a “pro-oxidant” and is associated with heart disease and other conditions in older adults.

If you believe that your supplements may be causing side effects, I would certainly discuss this with your doctor, who may wish to conduct blood tests or other tests.

Best regards,

Kathrynne Holden, MS

Posted Yesterday, 12:23 PM

Dear Mr. Teo,
Your question regarding vitamins that interfere with PD medications is a good one; as stated, large amounts of B6 could interfere with levodopa absorption.

I am not aware that the B vitamins would cause side effects of dizziness, or irregular blood pressure. But certainly, everyone with PD is different in their experience with the disease, the medications used, and diet. Thus, it is possible that an individual might experience such effects, despite lack of evidence in this regard.

The article to which you refer is meant to increase awareness of the need for three B vitamins and their relevance to people with PD. I do not recommend drawing any inferences beyond that.

Best regards,

Kathrynne Holden, MS

No comments: